Hail, Pueblo
- When
- August 8, 6:37 PM MST to 6:39 PM MST
- Where
- Pueblo County, 10 mi NE of Boone
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.360, -104.130
One inch hail reported.
During the afternoon hours of August 31st, a strong to severe thunderstorm developed just south of Peyton, CO and moved towards the south-southeast. The town of Ellicott received the largest hail of the day; one inch in diameter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
During the afternoon hours of August 31st, a strong to severe thunderstorm developed just south of Peyton, CO and moved towards the south-southeast. The town of Ellicott received the largest hail of the day; one inch in diameter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 8, 1:59 PM MST, 4 hours 38 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 259 PM MDT Thu Aug 8 2019 .SHORT TERM...(This evening through Friday) Issued at 255 PM MDT Thu Aug 8 2019 ...Active Monsoonal Weather Pattern Continues into Tomorrow... Current water vapor imagery and upper air analysis is indicating generally weak southwest flow aloft across the region, with the center of a large upper level high across southeast New Mexico and into the west central Texas. Water vapor imagery is indicating the monsoonal moisture plume across the Rockies, with PWATS of 1 to 1.5 inches (120-170 percent of normal) across the area this afternoon. SPC meso analysis is indicating mu capes ranging up to 1000 j/kg over the higher terrain, and between 1500 to 2000 j/kg across the southeast Plain, with effective shear of 20-40kts (strongest across the northern Front Range. With the ample moisture in place and several more hours of heating, expecting to see storms continuing to develop across the higher terrain through the late afternoon, with storms spreading east and intensifying as they move into a more unstable environment across the adjacent plains. With the moist easterly upslope keeping dew pts in the mid 50s to mid 60s across the Plains, storms will be efficient rain makers, with heavy rain and the potential for flash flooding remaining high through the evening hours. Also with the rich moisture and just enough shear in place, still can't rule out some one or two severe storms across the Plains, with hail up to size of half dollars and and strong outflow winds up to 70 mph possible through the evening. Storms look to congeal into an MCS across the far southeast Plains which moves into southwestern Kansas and Oklahoma Panhandle later tonight. Similar pattern expected for Friday though the plains may take a little longer to destabilize. Another disturbance embedded within the monsoon plume will ride up from the southwest and fire off another round of thunderstorms across the mountains during the afternoon. With plenty of moisture in the atmosphere, locally heavy rainfall will be the primary threat, though with CAPEs running around 1500-2000 J/kg and deep layer shears around 30-40 kts, some embedded severe storms will also be possible with large hail and damaging winds possible. With discrepancies in the models regarding storm coverage (GFS keeps majority of the activity across southern areas while NAM12 is more generous with QPF and storm coverage across all of the mountains) will hold off on any Flash Flood Watches at this point. But certainly it will be another active day across southern CO and burn scars and urban areas will be most vulnerable to flash flooding once again. .LONG TERM...(Friday night through Thursday) Issued at 255 PM MDT Thu Aug 8 2019 ...Active thunderstorm monsoon weather pattern continues for Friday night through Monday... Good fetch of monsoon moisture remains over the area Friday night though there are some substantial differences in the models on how much QPF will occur across southern Colorado through the evening. NAM paints a wet picture over the southeast mountains during the evening with thunderstorms forming over the southeast mountains with the potential for heavy rainfall and flash flooding for burn scars. GFS and EC point to more of a Raton Mesa/far southeast CO MCS track. Given synoptic forcing over the front is in this area...the latter solution looks reasonable, but with dew points in the 50s and lower 60s still banked up across the southeast mountains and plains can't really rule out the potential for isolated heavy rainfall across the southeast mountains either. Bottom line, we will still be at risk for localized flash flooding particularly on burn scars. Given the uncertainties on how widespread the threat will be, and exact location will hold off on issuing a new Flash Flood Watch for Friday evening. Activity should pull eastward during the overnight hours with the possibility of some lingering showers over the mountains through morning within embedded monsoon plume. Saturday and Sunday look similarly active with precipitable waters remaining around .75 in the west to 1.5 in the east. Still under the parade of embedded shortwaves within the monsoon plume and with dew points maintaining in the 50s across the plains and deep layer shears around 30kts, heavy rainfall, flash flooding and a marginal severe thunderstorm threat may persist into the weekend. The focus for thunderstorms across the plains may shift northward for Sunday according to some of the models but with lingering low level moisture over the area, these details are difficult to have much confidence in this far out. The fuel will still be in place though. Both EC and GFS suggest a stronger disturbance will move across the area on Monday, so another similarly active day looks probable. By Tuesday drier air may work in behind this system as flow aloft becomes more westerly. The upper ridge pumps again bringing another influx of monsoon moisture by late week. -KT && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 255 PM MDT Thu Aug 8 2019 While VFR cigs/vis will be predominant at the TAF sites through the evening, scattered to numerous showers and thunderstorms could cause brief MVFR cigs/vis with TSRA. All three TAF sites will carry a tempo group for TSRA through 01z at KCOS and KALS and through 03z at KPUB. Erratic gusty outflow winds will be possible near thunderstorms. Isolated GR along with gusts to 60 kts will be possible with any embedded severe thunderstorms through 01z and further updates may be needed should these approach the TAF sites. Thunderstorms will simmer down overnight with VFR conditions and light winds. Another round of thunderstorms will be possible Friday afternoon with the chance for MVFR cigs/vis and locally heavy rainfall. && .PUB WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 11 PM MDT this evening for COZ084>086- 088. Flash Flood Watch until 9 PM MDT this evening for COZ072>083. Flash Flood Watch until 11 PM MDT this evening for COZ087. && SHORT TERM...MW LONG TERM...KT AVIATION...MW
Hazardous Weather Outlook National Weather Service Pueblo CO 1143 AM MDT Thu Aug 8 2019 COZ058>089-093>099-091745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1143 AM MDT Thu Aug 8 2019 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Flash flooding will be possible over the southern mountains and I-25 corridor region this afternoon and evening. In addition, severe thunderstorms will be possible this afternoon and into the evening across the southern mountains and all of the plains. The greatest threat of flash flooding will be over the burn scars across the Sangre de Cristo mountains, the Wet mountains and across the Pikes Peak region, including the Spring, Junkins, Hayden Pass and Waldo Canyon scars. Over the I-25 corridor region, the greatest threat of flash flooding will be across the urban areas. The main severe weather threats today will be damaging wind gusts up to 70 mph and hail up to the size of ping pong balls. The combination of abundant monsoonal moisture and moist low level upslope flow will allow for strong to severe thunderstorms capable of producing very heavy rains to develop this afternoon and evening across the southern mountains and plains. The stronger storms should develop between noon and 3 pm over the mountains and move onto the adjacent plains between 3 and 6 pm. The storms will continue to move eastward across the far southeast plains, where they could intenisty, through the late evening hours before diminishing after midnight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Active weather will continue across Colorado into Monday. Several disturbances are expected to move across the area helping to produce widespread shower and thunderstorm activity. Flash flooding will be a daily threat, especially on area burn scars and urban areas. The highest flash flood threat will be on Friday for the Spring, Junkins and Hayden Pass scars. In addition, a couple of strong to severe storms are possible across the Eastern Plains. Hail to near one inch in diameter and wind gusts to near 60 mph will be possible Friday and Saturday afternoon and evening. While the severe weather threat will diminish Sunday and Monday, the flash flood risk will remain elevated. More isolated to scattered shower and thunderstorm activity will be possible Tuesday into Wednesday, generally over the mountains. Lack of steering flow will likely keep convection tied to the terrain. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely over southeast and south central Colorado this afternoon and evening. 23/23
Special Weather Statement National Weather Service Pueblo CO 548 PM MDT Thu Aug 8 2019 COZ086>088-090030- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 548 PM MDT Thu Aug 8 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HUERFANO... NORTHWESTERN LAS ANIMAS AND SOUTHEASTERN PUEBLO COUNTIES UNTIL 630 PM MDT... At 547 PM MDT, Doppler radar was tracking a strong thunderstorm 19 miles northeast of Walsenburg, or 32 miles south of Pueblo, moving east at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of east central Huerfano, northwestern Las Animas and southeastern Pueblo Counties to the northeast of Walsenburg. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3772 10459 3783 10460 3798 10426 3771 10420 TIME...MOT...LOC 2347Z 260DEG 14KT 3780 10450 KT
Special Weather Statement National Weather Service Pueblo CO 623 PM MDT Thu Aug 8 2019 COZ086>088-093-094-090115- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- Eastern Las Animas County CO-La Junta Vicinity/Otero County CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 623 PM MDT Thu Aug 8 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO...NORTHEASTERN HUERFANO...NORTH CENTRAL LAS ANIMAS AND SOUTHEASTERN PUEBLO COUNTIES UNTIL 715 PM MDT... At 622 PM MDT, Doppler radar was tracking a strong thunderstorm 19 miles northwest of Delhi, or 37 miles southeast of Pueblo, moving east at 20 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Delhi. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3763 10440 3788 10446 3806 10404 3762 10390 TIME...MOT...LOC 0022Z 261DEG 16KT 3778 10432 KT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
626 PM MDT THU AUG 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM FLASH FLOOD 4 E AIR FORCE ACADEMY 39.01N 104.79W
08/08/2019 EL PASO CO BROADCAST MEDIA
ESTIMATED 6 INCHES OR MORE OF FAST FLOWING
WATER OVER ROADWAY. TIME ESTIMATED VIA
RADAR.
&&PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PUEBLO CO
627 PM MDT THU AUG 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM HAIL 10 SSE PUEBLO RESERVOIR 38.12N 104.70W
08/08/2019 E0.70 INCH PUEBLO CO TRAINED SPOTTER
0520 PM HEAVY RAIN 5 SSW BLACK FOREST 38.95N 104.73W
08/08/2019 M1.49 INCH EL PASO CO TRAINED SPOTTER
0500 PM FLASH FLOOD 4 E AIR FORCE ACADEMY 39.01N 104.79W
08/08/2019 EL PASO CO BROADCAST MEDIA
ESTIMATED 6 INCHES OR MORE OF FAST FLOWING
WATER OVER ROADWAY. TIME ESTIMATED VIA
RADAR.
0434 PM TORNADO 3 N FALCON 38.98N 104.61W
08/08/2019 EL PASO CO TRAINED SPOTTER
*DELAYED REPORT* SPOTTER REPORTED A BRIEF
TORNADO ON THE GROUND AROUND 1 MILE WEST OF
HIS LOCATION. DUST WAS ASSOCIATED WITH THE
TORNADO.
0436 PM HEAVY RAIN 2 SSW WETMORE 38.20N 105.10W
08/08/2019 E1.70 INCH CUSTER CO TRAINED SPOTTER
STORM TOTAL PRECIPITATION MEASURED. SOME
STREET FLOODING AND ROCKS ON HIGHWAY 96.
&&Special Weather Statement National Weather Service Pueblo CO 631 PM MDT Thu Aug 8 2019 COZ086-089-093-090115- Pueblo Vicinity/Pueblo County Below 6300 Feet CO-Crowley County CO- La Junta Vicinity/Otero County CO- 631 PM MDT Thu Aug 8 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTERO...SOUTHWESTERN CROWLEY AND NORTHEASTERN PUEBLO COUNTIES UNTIL 715 PM MDT... At 631 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles south of Avondale, or 20 miles southeast of Pueblo, moving northeast at 25 mph. Wind gusts up to 50 mph will be possible with this storm. The strongest winds may occur well ahead of the storm. Locations impacted include... Fowler, Olney Springs, Boone, Avondale and Pueblo Depot. LAT...LON 3794 10433 3815 10451 3843 10419 3814 10384 TIME...MOT...LOC 0031Z 239DEG 20KT 3809 10431 KT
Special Weather Statement National Weather Service Pueblo CO 717 PM MDT Thu Aug 8 2019 COZ086-089-090200- Pueblo Vicinity/Pueblo County Below 6300 Feet CO-Crowley County CO- 717 PM MDT Thu Aug 8 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CROWLEY AND EAST CENTRAL PUEBLO COUNTIES UNTIL 800 PM MDT... At 717 PM MDT, Doppler radar was tracking a strong thunderstorm near Boone, or 23 miles east of Pueblo, moving northeast at 25 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Boone. LAT...LON 3817 10416 3825 10427 3850 10407 3836 10379 TIME...MOT...LOC 0117Z 227DEG 20KT 3827 10418 KTS
The Pueblo radar (KPUX), 12 km away, was scanning. The volume nearest the first event began at 01:39 UTC.
1 hail. Local standard time, as filed.
One inch hail reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851231.